Improper Medication Administration, comment

by

Assessment for anaphylactic shock includes hypotension, bronchial constriction and edema of the glottis and is manifested by sudden, rapidly progressing difficulty breathing and a sense of panic. Any allergic substance can trigger anaphylactic shock. Epinephrine IM is the drug of choice in treatment. Physiologically, epinephrine activates alpha 1, beta 1 and beta 2 adrenergic receptors, clinically manifesting as an increase in blood pressure and a decrease in glottal edema and airway constriction (increased cardiac output, vasoconstriction and decreased bronchoconstriction). However, epinephrine, in the form of the Epipen, must be given correctly. The Epipen is an autoinjection device which delivers the correct dose to the allergic individual. It should be stored at room temperature and replaced when expired or when it turns brown or a precipatate forms. Anyone with a known severe allergy should carry at least one Epipen. To inject the epinephrine, the individual should pull off the activation cap and jab the device firmly at a perpendicular angle into the vastus lateralis muscle of the lateral thigh. It is not necessary to waste valuable time by removing clothing. The area of injection should be massaged for 10 seconds upon needle removal to aid in absorption, and the device must be checked for the needle which should be visible through the tip of the Epipen. Visualizing the needle ensures that the injection was given. It is absolutely necessary to seek emergency medical help immediately after the injection, even if the individual seems to be rapidly improving. Why? Because the effects of epinephrine are short lived and the anaphylactic manifestations might recur. Severe anaphylactic reactions are potential emergency situations in all aspects of health care – hospitals, correctional facilities, nursing homes schools – anyplace nurses are caring for people. As health care professionals, we must be confident not only in administering epinephrine during an anaphylactic crisis, but in providing supportive care and in educating patients and families on the use of the Epipen as well.

Original Post
March 9, 2009
Title: Improper Medication Administration
The administration of medications is one of the most important roles for the Nurse. We as nurse should never administer a drug until we have become familiar with its therapeutic intent, dosage, mode of administration and potential side effects. One of the most common errors I have seen throughout my career is the improper administration and follow up of epinephrine, it seems simple enough to use an epi-pen; but most health care professionals don’t know you have to hold it in place for 10 seconds, yes, I have seen this many times unfortunately, some people still give it s/c. I have talked to pts who have had an anaphylactic reaction and they have told me they didn’t go to hospital for follow up because they didn’t know. A young girl died in my home town, she had an allergy to peanuts and although she was given her epi-pen by a teacher, it was not given correctly or the teacher didn’t know to check the needle after. The paramedics didn’t check the pen either when they arrived on scene.

Technorati Tags: , , , , ,

Advertisements

One Response to “Improper Medication Administration, comment”

  1. Anonymous Says:

    It’s a privilege to read quality content in this day and time. Your article has the qualities I have grown to expect from real writing.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: